Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 333, NWS Sioux Falls, SD

July 10, 2004Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2004, 10:00 PM CDT for Beadle County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 10:00 PM CDT (03:00 UTC)
Expired
Jul 10, 2004, 10:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3042 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110300
SVRFSD
SDC005-110345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF
  WESSINGTON...OR ABOUT 36 MILES WEST OF HURON...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON AROUND 1020 PM CDT
  WOLSEY AROUND 1040 PM CDT

AT 952 PM CDT...LAW ENFORCEMENT REPORTED A 65 MPH WIND GUST 12 MILES 
SOUTHWEST OF MILLER IN HAND COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4446 9909 4428 9903 4438 9834 4460 9840

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:42 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 8:42 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT SAT JUL 10 2004

.DISCUSSION...
THUNDERSTORMS STRUGGLING TO DEVELOP ACROSS THE CWA AS CAP AROUND 800
MB APPEARS TO INHIBITING CONVECTION.  21Z RUC SHOWED THIS CAP
STRENGTHING THROUGH THE EVENING.  SO DESPITE BETTER SFC MOISTURE
OVER THE JAMES VALLEY...THE INHIBITION IS PREVENTING MUCH OF THIS
ENERGY FROM BEING UTILIZED.  WHILE A ISOLATED SEVERE STORM IS STILL
POSSIBLE...DO NOT EXPECT WIDESPREAD SEVERE.  THE ETA SHOWS LLJ
DEVELOPING AFTER DARK, SO EXPECT CONVECTION TO EXPAND IN CONVERAGE
ACROSS EAST CENTRAL SOUTH DAKOTA AND THEN BUILD SOUTHWARD OVERNIGHT.
THEREFORE EXPECT MOST AREAS NORTH OF I90 IN SD AND MUCH OF SW MN AND
NW IA TO SEE RAIN AT SOME POINT.

WITH DEW POINTS RUNNING IN THE LOWER 70S...MINS SHOULD STAY AROUND
70 OVER MUCH OF THE CWA.

UPDATED ZFP AND GRIDS ALREADY AVAILABLE.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER
Hazardous weather outlook, Jul 10, 10:50 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT JUL 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY EVENING...ALONG AND NORTHWEST OF A WAGNER
SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY SEVERE
THREAT IS HAIL UP TO ABOUT ONE TO ONE AND A HALF INCHES IN
DIAMETER.

FLOODING...
SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE EVENING THROUGH
THE OVERNIGHT HOURS ALONG AND EAST OF INTERSTATE 29. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS WHICH COULD
PRODUCE RAPID RUNOFF...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF THUNDERSTORMS IS POSSIBLE ACROSS THE AREA ON
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:18 PM CDTSevere Thunderstorm WarningFSDJerauld27 min
Jul 11, 12:10 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.